Jump to content

Why Do Antidepressant Help Dysautonomia?


Gemma
 Share

Recommended Posts

Hi all. So lately I tried amytriptolyne. It seemed to help a bit with anxiety and made me a little less fatigue. However i stopped it because got afraid when woke up couple of nights with more chest pains. So now I want to try zoloft. Did anyone have success with it and does anyone know if these meds actually help dysautonomia or just anxiety that comes with it.

Thank you.

Link to comment
Share on other sites

My doctor at one time explained to me how anti-depressants have an effect on the sympathetic/parasympathetic nervous system and can help improve autonomic dysfunction in that regard. I can't remember the details so not in a position to try and explain it.

I was told by my neurologist that anti-depressants are gene based so if you have a sibling that's tried one and it works really well for them, chances are it'd work well for you, too.

Link to comment
Share on other sites

This is just my experience, and it may well have been different for other people. However, I was put on Zoloft way back when I started having symptoms of POTS, and it made me so much worse. I was also put on BuSpar, and had the same reaction. I don't want to scare you, but wanted to share my experience. A lot of us have different tolerances, or lack there of, and reactions to medications, so its hard to know exactly how you will react to it. It may be the best medicine there is for you. SSRIs and what not have helped a lot of people, and I'm not really sure why. The best response I could get from my doctor was that we don't really know what is going on in the brain of people with Autonomic Dysfunctions so we don't know how the SSRIs are helping. But she did explain to me that they do help a lot of people. Probably because they impact the way the brain is working, and with dysautonomias there is something wrong with how it is working.

Link to comment
Share on other sites

I just started Zolft 5 days ago with hopes of it regulating my autonomic nervous system. I do not have anxiety or depression so I was prescribed a small amount specifiaclly for dysautonomia relief. Starting lowww and going slowww! I'm splitting the 25mg dosage in 1/2 and so far, no negative (or positive) consequences.

My reason for trying an SSRI is because although I have POTS (Mestinon has helped that a lot), many of my symptoms have to due with chronic low blood pressure and bradycardia as well as dramatic plummets of vitals at times. The increased occurances of Post prandial hypotension and occasional Orthostatic hypotension are becoming unmanageable.

Today when I stood up, my pressure dropped to 72/44 and I immediatley felt faint with huge brain fog. Midodrine is a poor drug choice for me as it lowers my pulse much too low...last week it dropped to 44bpm within 1 hour of taking 5 mg and remained low for 8 hours. There wasn't much O2 reaching my brain, or so it seemed. The headaches with Florinef isn't worth the small increase in blood pressure I get when taking it.

@ Gemma, here's hoping that Zoloft works for both of us.

Link to comment
Share on other sites

I tried serataline (zoloft) before I knew I had pots, and it made me much worse. It somehow made me feel 'wired' while still feeling tired and crappy, and it made my anxiety worse. The biggest thing was it exacerbated my insomnia, to the point that I couldn't sleep at all for a week straight. I was only able to sleep 3 days AFTER I had stopped taking it.

I didn't know until afterwards that serataline shouldn't be prescribed to people with insomnia. In fact, the brilliant doctor who prescribed it told me it would help with my insomnia, and told me to stick with it after I called him after a few days with no sleep...

Link to comment
Share on other sites

On our site, there's a section describing how SSRIs can help. Everything is person specific, so not everything helps everyone, unfortunately. But from what I read, serotonin is the main neurotransmitter that is used over autonomic control, particularly blood pressure and it can also help suppress the sympathetic nervous system, a big overactive part of POTS. I'm planning on going on something really soon, but I have been warned that the first few weeks of taking it can cause a worsening of symptoms and then things improve.

Gemma, I think like with everything we try, it is trial and error. And it probably depends upon the type of POTS you have as well.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...